Kansas, 2024

Blizzard in Kansas, January 8, 2024

January 8, 2024 · NWS DDC · 11 events in 9 counties and zones

A Blizzard brought widespread heavy Blowing and Drifting snow, zero visibility, as well as winds commonly around 60 mph beginning in the late morning hours of January 8th and winding down toward midnight. The heavy accumulations and drifting caused many stranded vehicles on area highways.

Where it happened

Every event with a place to put it; 11 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

A Blizzard brought widespread heavy Blowing and Drifting snow, zero visibility, as well as winds commonly around 60 mph beginning in the late morning hours of January 8th and winding down toward midnight. The heavy accumulations and drifting caused many stranded vehicles on area highways.

Blizzard warning criteria was met by around 12 to 1 pm as several southwest Kansas reached the 3 hours criteria of one quarter mile visibility in snow and blowing snow, with wind gusts commonly reaching 55 to 62 mph. The snow band then rotated to the east through the afternoon, with quarter mile or less visibility, and heavy drifting of snow which resulted in the widespread closure of highways in the blizzard warned area.

Numerous wind gusts well in excess of high wind warning criteria were observed by METARS. Wind gusts to 67 mph were recorded at non asos/awos sites in Morton and Finney counties, and one 70 mph gusts was reported by the similar network in Seward county near Hayne. Snowfall totals, which many were called in on the 9th, averaged from 4 to 9 inches across the major area, and as much as 14.2 inches measured by a cooperative observer near Scott City.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Jan 8, 3:49 AM CST, 5 hours 11 minutes earlier. Its key messages:

  • A strong winter storm is expected to impact southwest Kansas today and tonight.
  • Rain developing early this morning will switch over to snow west to east late morning through the afternoon.
  • Strong north winds developing behind an advancing cold front will create broad areas of blowing snow, potentially producing dangerous whiteout conditions, especially north and west of Dodge City.
Area forecast discussion, Jan 8, 3:49 AM CST, 5 hours 11 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
349 AM CST Mon Jan 8 2024

.KEY MESSAGES...

- A strong winter storm is expected to impact southwest Kansas
  today and tonight.

- Rain developing early this morning will switch over to snow
  west to east late morning through the afternoon.

- Strong north winds developing behind an advancing cold front
  will create broad areas of blowing snow, potentially producing
  dangerous whiteout conditions, especially north and west of
  Dodge City.

&&

.SHORT TERM /THROUGH TUESDAY/...
Issued at 332 AM CST Mon Jan 8 2024

WV imagery indicates a strong southwest flow aloft prevailing across
the Western High Plains, downstream of a closed low shifting slowly
east through New Mexico. Near the surface, an area of low pressure
is strengthening in northeast New Mexico.

A strong winter storm system remains in focus for much of western
Kansas later today into late tonight as a potent closed upper low is
projected to cross the Texas Panhandle by early afternoon, then
lifting northeast through the Central Plains. Based on latest
radar/satellite trends and CAMs, areas of light to moderate rain,
possibly mixed with snow out near the Colorado border, will continue
to develop/spread northeast across portions of southwest Kansas into
central Kansas through late morning ahead of an approaching cold
front. The latest NBM 4.1 paints a 70-80% probability of 12-hr QPF
exceeding a quarter inch across central Kansas down into the eastern
portion of southwest Kansas. In response to the approaching system,
the developing surface low now in northeast New Mexico is still
projected to quickly deepen while shifting eastward into the Texas
Panhandle by early afternoon, then into northwest Oklahoma this
evening, pulling with it an attendant cold front through all of
southwest Kansas by late afternoon. Cold air surging into western
Kansas will quickly result in a transition to snow west to east
during the day. The heaviest snowfall is forecast to occur sometime
in the afternoon to evening time frame as an axis of strong H7
frontogenetic banding transitions through southwest Kansas. The
best chance for snow remains to be in a corridor extending from
extreme southwest Kansas northeast into central Kansas where the
NBM 4.1 has increased to a 80-90% probability for 24-hr snow
accumulations exceeding 2 inches.

However,the main concern remains blowing snow conditions as the
deepening surface low sets up an extremely tight pressure gradient
across much of western Kansas by this afternoon and continuing
into this evening. GEFS Ensemble members show the worst wind gusts
developing in west central/extreme southwest Kansas, painting
the area with a 70-80% probability of gusts exceeding 50 mph and
virtually 100% probability of gusts exceeding 40 mph. Any snow
accumulations associated with winds this strong would lead to
very poor visibility, if not near white-out conditions. Winds
are expected to gradually subside during the evening time period.
Temperatures currently residing in the 30s(F) across much of the
area with the lower 40s(F) in south central Kansas are not expected
to rise much before the front moves through, especially with
prevailing overcast skies and light/moderate rain about. Lows
tonight are expected generally down into the teens(F) as much
colder air spills into western Kansas.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SUNDAY/...
Issued at 202 AM CST Mon Jan 8 2024

Any lingering snow chances early Tuesday morning will quickly
dissipate as medium range ensembles indicate a strong closed
upper low quickly lifting northeast through the Central Plains
into the Upper Northeast, giving way to a more zonal flow aloft
across the Western High Plains. A much colder air mass settled
across the region will keep temperatures a little below normal
Tuesday, especially with expected recent snowfall. According to
GEFS Ensemble members, there remains only a 20-30% probability
of temperatures reaching above freezing in central and west
central Kansas with probabilities up closer to 70-90% farther
south near the Okalahoma border. A slight rebound is likely
Wednesday with downsloping playing a factor, nudging H85
temperatures back above 0C. Dependent on where lingering
snowpack may be, expect highs generally up into the 30s/40s(F).

&&

.AVIATION /06Z TAFS THROUGH 06Z TUESDAY/...
Issued at 1133 PM CST Sun Jan 7 2024

Low level stratus developing across the Texas Panhandle will spread
slowly northeast into southwest Kansas early Monday morning, resulting
in MVFR cigs developing in vicinity of all TAF sites generally after
09-13Z. The stratus deck will continue to lower throughout the day
as a strong winter storm system moving through the Desert Southwest
begins to impact southwest Kansas, initially bringing widespread
light/moderate rain to the area by mid/late morning. A transition
to snow is forecast in vicinity of all terminals this afternoon
as colder air surges south into western Kansas behind an advancing
cold front. North winds around 30 to 40kt with gusts up to 50kt are
expected to develop behind the front, overspreading all of southwest
Kansas by Monday evening. Accumulating snow combined with the strong
winds will increase the potential for LIFR/IFR cigs/vsbys in blowing
snow conditions well into Monday evening.

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
Blizzard Warning from noon CST /11 AM MST/ today to 6 AM CST
/5 AM MST/ Tuesday for KSZ030-031-043>046-061>064-074>077-084-
085.
Blizzard Warning from 3 PM this afternoon to 6 AM CST Tuesday
for KSZ065-078-079-086-087.
Winter Weather Advisory from 6 PM this evening to 6 AM CST
Tuesday for KSZ066-080-081-088.

&&

SHORT TERM...JJohnson
LONG TERM...JJohnson
AVIATION...JJohnson
Hazardous weather outlook, Jan 8, 3:02 AM CST, 5 hours 58 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
302 AM CST Mon Jan 8 2024

KSZ030-031-043>046-061>066-074>081-084>090-090915-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
302 AM CST Mon Jan 8 2024 /202 AM MST Mon Jan 8 2024/

This Hazardous Weather Outlook is for portions of central Kansas,
south central Kansas, southwest Kansas, and west central Kansas.

.DAY ONE...Today and Tonight

A strong winter storm is expected to impact much of southwest
Kansas and central Kansas today and tonight. See the Winter Weather
Message for further details.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

11 blizzard. Local standard time, as filed.

Blizzard, Scott

When
January 8, 9:00 AM CST to 11:00 PM CST
Where
Scott forecast zone
Reported by
AWOS
Coordinates
38.482, -100.907 (the zone’s center; the record gives no point)

Scott City AWOS reported 3 hours of one quarter mile or less with winds speeds around 33 mph in heavy snow and ice. Observed at Scott City (KTQK).

Blizzard, Kearny

When
January 8, 9:00 AM CST to 11:00 PM CST
Where
Kearny forecast zone
Reported by
AWOS
Coordinates
38.000, -101.320 (the zone’s center; the record gives no point)

Three hours of visibility less than one quarter mile in heavy snow and blowing snow due to wind of 43 mph by noon at the Lakin landing field. Observed at Lakin (K36K).

Blizzard, Grant

When
January 8, 9:00 AM CST to 11:00 PM CST
Where
Grant forecast zone
Reported by
AWOS
Coordinates
37.562, -101.308 (the zone’s center; the record gives no point)

Three hours of blizzard conditions characterized by less than one quarter mile visibility in winds of 37 mph sustained and gusting to 54 mph, in heavy snow and blowing snow.

Blizzard, Finney

When
January 8, 12:00 PM CST to 11:00 PM CST
Where
Finney forecast zone
Reported by
ASOS
Coordinates
38.044, -100.737 (the zone’s center; the record gives no point)

Three hours of visibility reduced to less than one quarter mile due to combined 47 mph sustained winds gusting to around 58 mph in heavy snow and blowing snow. Observed at Garden City Airport (KGCK).

Blizzard, Haskell

When
January 8, 12:00 PM CST to 11:00 PM CST
Where
Haskell forecast zone
Reported by
AWOS
Coordinates
37.562, -100.871 (the zone’s center; the record gives no point)

Three hours of visibility reduced to less than one quarter of a mile in heavy snow and blowing snow caused by sustained winds to 44 mph and gusts to 55 mph. Observed at Sublette (K19S).

Blizzard, Seward

When
January 8, 12:00 PM CST to 3:00 PM CST
Where
Seward forecast zone
Reported by
ASOS
Coordinates
37.193, -100.851 (the zone’s center; the record gives no point)

Three hours of reduced visibility in heavy snow and blowing snow, with sustained winds as high as 38 mph and gusts to 44 mph. Observed at Liberal (KLBL).

Blizzard, Ford

When
January 8, 2:00 PM CST to 11:00 PM CST
Where
Ford forecast zone
Reported by
ASOS
Coordinates
37.692, -99.888 (the zone’s center; the record gives no point)

Three hours of Visibility less than one quarter mile in heavy snow and blowing snow, with winds sustained at least 36 mph and gusts to 46 mph. The ASOS observation was lost on the 3rd hour. Observed at Dodge City (KDDC).

Blizzard, Ford

When
January 8, 2:00 PM CST to 11:00 PM CST
Where
Ford forecast zone
Reported by
ASOS
Coordinates
37.692, -99.888 (the zone’s center; the record gives no point)

Three hours of Visibility less than one quarter mile in heavy snow and blowing snow, with winds sustained at least 36 mph and gusts to 46 mph. The ASOS observation was lost on the 3rd hour. Observed at Dodge City (KDDC).

Blizzard, Ford

When
January 8, 2:00 PM CST to 11:00 PM CST
Where
Ford forecast zone
Reported by
ASOS
Coordinates
37.692, -99.888 (the zone’s center; the record gives no point)

Three hours of Visibility less than one quarter mile in heavy snow and blowing snow, with winds sustained at least 36 mph and gusts to 46 mph. The ASOS observation was lost on the 3rd hour. Observed at Dodge City (KDDC).

Blizzard, Morton

When
January 8, 3:00 PM CST to 11:00 PM CST
Where
Morton forecast zone
Reported by
AWOS
Coordinates
37.191, -101.799 (the zone’s center; the record gives no point)

Three hours of visibility reduction of less than one quarter mile in heavy snow and blowing snow with sustained winds of 40 mph gusting in excess of 51 mph. Observed at Elkhart (KEHA).

Blizzard, Ellis

When
January 8, 4:00 PM CST to 11:00 PM CST
Where
Ellis forecast zone
Reported by
ASOS
Coordinates
38.915, -99.317 (the zone’s center; the record gives no point)

Three hours of visibility equal or less than one quarter mile in heavy snow and blowing snow with sustained winds around 32 mph and gusting to around 44 mph. Observed at Hays Airport (KHYS).

What these are

Blizzard
Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2024Every state in 2024This day in weather historyWarnings in Kansas, January 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1154619, 1154620, 1154621, 1154623, 1154629, 1154632, 1154634, 1154635, 1154636, 1154622, 1154639.